18 December 2018

The Neurological Alliance outlines concerns about shortages prescribing protocol for no-deal Brexit

The Department for Health and Social Care have produced a shortages prescribing protocol which would be used in the event of national medicines shortages.  Should there be a shortage of medicines Ministers would order pharmacists to dispense a reduced quantity of medicine, an alternative dosage, a therapeutic equivalent or generic equivalent. Today in our letter to the Department for Health and Social Care we outline The Neurological Alliance’s serious concerns about the impact this proposed protocol could have on people with neurological conditions.

The role of pharmacists

We believe it is both unrealistic and unfair to put pharmacists in the position of defining and monitoring a medicine regime in the present circumstances.  There are several reasons for this:

  • For some neurological conditions there are a vast range of drug available, with many patients on polytherapy, often prescribed by neurologists and re-issued by GPs following the neurologist’s guidance.
  • It can often take years, even for a neurologist, to find the right combination of medication and titrate it to the optimal dose to manage an individual’s neurological condition.
  • The role of pharmacists in this regard is currently limited and decisions of the nature proposed in the shortages prescribing protocol should be made between a patient and their neurologist/multi-disciplinary team as appropriate.
  • It is also unfeasible for the necessary conversations to take place in a pharmacy setting.

No decision about me without me

We are in agreement with National Voices about the importance of shared decision making. This principle is not a nice optional extra to be disregarded in difficult circumstances. It is an essential duty, core to optimising care and treatment.

The importance of quantity

Getting the right amount of a medication, according to the prescription, is essential for people with neurological conditions. If a person misses a dose, or takes their medication late, the level in their body can drop, causing break-through symptoms to occur. Break-through symptoms can seriously impact people’s health and their day to day lives.  Sometime the effects of delayed or missed medication can be irreversible. We outline several examples in our letter:

  • The NICE Quality Standard for Parkinson’s recognised the importance of ensuring people with Parkinson’s in hospital and care homes receive their levodopa within 30 mins of their prescribed dose time. If people with Parkinson’s don’t get their medication on time, they may be unable to move, speak, eat or swallow. They may experience uncontrolled movements and also have distressing psychotic symptoms.
  • In the case of epilepsy, just one breakthrough seizure may cause an individual to lose their driving license, severely impacting their independence.
  •  At worst, break-through symptoms can put a patient’s life at risk, such as with Sudden Unexpected Death in Epilepsy (SUDEP). The epilepsy patients themselves may also not be aware of these risks, and therefore may not understand the implications of any enforced medication changes. This is not something Pharmacists are currently trained to manage and could lead to increasing avoidable epilepsy-related deaths in the community.

Medicines that look different

Any changes to how the medication looks or is taken can cause issues for patients. Nonpharmacological impacts of switching include anxiety and confusion. Given people with neurological conditions may already have cognitive issues or memory difficulties, these impacts may be amplified. The same applies people with co-morbid learning difficulties and autism – which commonly occur alongside some neurological conditions. As well as resulting in implications for medicine adherence, anxiety and stress can exacerbate neurological symptoms.

 The MHRA’s Drug Safety Update volume 11, issue 4; November 2017: 5, in relation to anti-epilepsy drugs, states:

“Differences between alternative products (for example, product name, packaging, appearance, and taste) may be perceived negatively by patients and/or carers, and may lead to dissatisfaction, anxiety, confusion, dosing errors, and reduced adherence. In addition, difficulties for patients with co-morbid autism, mental health problems, or learning disability should also be considered.”

While swapping patients’ medication for therapeutic/generic equivalents may seem a reasonable solution to an emergency scenario, in reality it is problematic. Small differences between drugs can make a significant difference to patients with neurological conditions, particularly where they find that a generic equivalent leads to break-through symptoms. Side-effects can also be significant when such switches occur.It is therefore essential that clinical factors such as treatment history, the potential implications for the individual of break-through symptoms, and non-clinical factors such as potential anxiety or confusion are taken into consideration when making any decisions about drug switching. This underlines the need for GP/neurologist involvement.

You can read our full letter to the Department for Health and Social Care here.